| Model Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Seroma (2069)
| Date of Event |
08/13/2008
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic converted to open incisional hernia repair on (b)(6) 2008, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: seroma, abdominal fluid collection, and severe pain.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2018: (b)(6) medical center.(b)(6), md.Preoperative diagnosis: incisional hernia.Implant procedure: laparoscopic incisional hernia repair converted to open repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc04/05463281, 15cm x 19cm x 1mm thick, oval].Implant date: (b)(6) 2008 (hospitalization dates unknown).(b)(6) 2018 : (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: incisional hernia.Anesthesia: general.Drains: two.Complications: none.Procedure: ¿under general anesthesia and after the usual prepping and draping of the abdomen, a 5 mm optiview port was used to access the abdominal cavity under direct vision through a small stab wound on the left flank.Once insufflation was achieved, a 5 mm port was placed in the left lower quadrant and a 10 mm port in the left upper quadrant.Using blunt dissection cautery and scissors, the omentum that was adhesed to the margin of the large defect was peeled away.Bleeding points were cauterized or clipped.The defect was huge and quite broadly based on either side of the midline.There were also two separate defects at the upper end towards the sternum.It became evident that to repair this laparoscopically, it was certainly, easily feasible, but it will leave her with a rather lax repair due to the size the mesh would have to be used to give overlap of an adequate dimension around the defect it was elected to open so that a tighter repair could be done that would leave the patient flatter in the abdominal wall.The ports were withdrawn; the old midline scar was incised.Skin and fat were undermined off the fascia and the hernia sac excised from the subcutaneous fat.This was done circumferentially.A piece of gore mesh 15 x 19 cm was trimmed to width and length.It was then sewn to the fascial margins using continuous 0 gore suture x4.The subcutaneous fat was reapproximated with interrupted 0-vicryl.Two subcutaneous drains were placed, one on each side, #10 jackson -pratt.The skin was reapproximated with clips.Drains were stitched in with 3-0 nylon.The patient tolerated the procedure well.Count was correct.The patient went to the recovery room in good condition.¿ (b)(6) 2018: (b)(6) medical center.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc04.Lot batch code: 05463281.W.L.Gore & associates.(b)(6) 2018: (b)(6) medical center.Implant information.¿mesh dual 15cm x 19cm x 1mm oval gore.¿ model #: 1dlmc04.Lot#: 05463281.Quantity: 1.Body site: abdomen.Expiration date: 10/20/2012.Manufacturer: w l gore & associates inc.(b)(6) 2018: (b)(6) medical center.Specimen & cultures: hernia sac.Disposition: surgery pathology lab.[no laboratory results provided.] relevant medical information: (b)(6) 2008: (b)(6) medical center.(b)(6), md.Radiology.Ct abscess drain.Clinical history: drain placement in post op seroma.Procedure: ¿percutaneous drainage catheter placement within the anterior abdominal fluid collection under ct guidance, (b)(6) 2008.¿ indication: ¿patient is a 45-year-old female who is status post anterior abdominal wall repair with interim development of a moderate to large subcutaneous fluid collection seen anterior to the anterior abdominal wall mesh as compared to prior ct abdomen performed on (b)(6) 2008.Small amount of fluid is also seen posterior to the anterior abdominal wall mesh.An access site was selected and marked on the patient's skin within the left anterior abdomen just lateral to the midline.Patient's skin was then cleaned and prepped in the usual sterile fashion.1% lidocaine was used for local anesthesia.Access to the fluid collection was obtained under ct guidance using a 19-gauge needle followed by placement of a 5 french catheter.Small amount of fluid was aspirated and sent to lab for culture and sensitivity.The tract was then dilated followed by placement of a 12 french all-purpose drainage catheter with a pigtail formed and locked in place.The percutaneous drainage catheter was then connected to a drainage bag.Approximately 20 to 30 ml of cloudy slightly yellowish serous fluid were obtained and sent to the lab.No immediate complication was identified.The catheter was secured against the patient's skin using 2-0 nonabsorbable suture.The percutaneous drainage catheter was then connected to a drainage bag per gravity.¿ impression: ¿successful placement of a 12 french percutaneous all-purpose drainage catheter within the anterior abdominal fluid collection under ct guidance as above.Patient is to return to interventional radiology in two weeks for reevaluation.¿ (b)(6) 2008: (b)(6), md.Office visit.¿this lady was seen in follow up regarding placement of percutaneous drain for a large seroma following open repair of a huge, ventral hernia.This is draining cloudy material which has an odor to it , apparently, although i could not tell today.Interestingly, the incision is well healed with no sign of wound infection.There is no sign of infection around the drain exit site.I removed all the staples.She is due to go back to radiology for a follow up appointment this coming monday, a week today.I will see her back here in the office at that time.I suspect the mesh may be infected and will have to be removed but today, there is no obvious clinical evidence of that.¿ explant preoperative complaints: (b)(6) 2008: (b)(6) medical center.(b)(6), md.Preoperative diagnosis: infected mesh abdominal incision.Explant procedure: removal of infected mesh and application of wound vac.Explant date: (b)(6) 2008 (hospitalization dates unknown).(b)(6) 2008: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: infected mesh abdominal incision.Procedure: ¿under general anesthesia and after the usual prepping and draping, the old incision [sic] in the midline was incised with cautery.There was a fair amount of edema in the subcutaneous fat.The mesh was encountered deep in the wound.The mesh was removed intact and all of the gore -tex suture removed as well.There was a lot of exudate overlying the fat around the mesh anteriorly.This was scraped off with a sponge.A wound vac sponge was cut to an appropriate size an inserted and covered with the usual adhesive wrap and the wound vac catheter was applied and put on suction.The count was correct.She tolerated the brief procedure well and went to the recovery room in good condition.¿ (b)(6) 2008: (b)(6) medical center.(b)(6), do.Pathology.Clinical information: infected mesh.Tissue submitted: foreign body, mesh.Final diagnosis: foreign body, mesh: medical device, gross only.Gross description: received labeled "mesh" is an elongated, slightly rectangular -shaped, blood -tinged, light whitish-pink in color mesh segment.It measures 16 x 8 x 0.1 cm.Adhesed soft tissue is not seen.The edge, which is markedly rugged and has multiple white stitches.Gross only.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.¿ the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.